Alert archive / Texas / Red Flag Warnings in 2023
Red Flag Warning 20, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this red flag warning at Aug 11, 2023, 1:14 PM CDT for 30 counties in Texas. It took effect at Aug 12, 2023, 12:00 PM CDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 11, 2023, 1:14 PM CDT (18:14 UTC)
- In effect from
- Aug 12, 2023, 12:00 PM CDT
- Expired
- Aug 12, 2023, 11:00 PM CDT
- In force
- 11 hr
- Issued by
- NWS Austin/San Antonio, TX
All 30 counties
Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX
The radar
The Austin/San Antonio radar (KEWX), 69 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 6.2 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1341 J/kg
- Mixed-layer CIN
- -303 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
531 WWUS84 KEWX 111814 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 114 PM CDT Fri Aug 11 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels, breezy winds, and low afternoon humidity continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. Based on these observed conditions and impacts, a Red Flag Warning remains in effect through 11 PM this evening for the majority of South-Central Texas. The Red Flag Warning has been re-issued over the same region between noon and 11 PM Saturday evening as well. TXZ171>173-183>194-202>209-217>221-223-228-120500- /O.NEW.KEWX.FW.W.0020.230812T1700Z-230813T0400Z/ /O.CON.KEWX.FW.W.0019.000000T0000Z-230812T0400Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Gonzales-Dimmit- 114 PM CDT Fri Aug 11 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH- CENTRAL TEXAS... ...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM CDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH-CENTRAL TEXAS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 11 PM CDT Saturday. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
5 follow-up statements
435 WWUS84 KEWX 120429 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1129 PM CDT Fri Aug 11 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels, breezy winds, and low afternoon humidity continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. Based on these observed conditions and impacts, a Red Flag Warning is in effect for the majority of South-Central Texas between noon and 11 PM Saturday. TXZ171>173-183>194-202>209-217>221-223-228-121200- /O.EXP.KEWX.FW.W.0019.000000T0000Z-230812T0400Z/ /O.CON.KEWX.FW.W.0020.230812T1700Z-230813T0400Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Gonzales-Dimmit- 1129 PM CDT Fri Aug 11 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 11 PM CDT SATURDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH- CENTRAL TEXAS... * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 20 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
194 WWUS84 KEWX 120750 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 250 AM CDT Sat Aug 12 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels, breezy winds, and low afternoon humidity continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. Based on these observed conditions and impacts, a Red Flag Warning is in effect for the majority of South-Central Texas between noon and 11 PM today and Sunday. TXZ171>173-183>194-202>209-217>221-223-228-122000- /O.NEW.KEWX.FW.W.0021.230813T1700Z-230814T0400Z/ /O.CON.KEWX.FW.W.0020.230812T1700Z-230813T0400Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Gonzales-Dimmit- 250 AM CDT Sat Aug 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 11 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH-CENTRAL TEXAS... ...RED FLAG WARNING IN EFFECT FROM NOON TO 11 PM CDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR MUCH OF SOUTH-CENTRAL TEXAS... The National Weather Service in Austin/San Antonio has issued a Red Flag Warning for wind and low relative humidity, which is in effect from noon to 11 PM CDT Sunday. * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
179 WWUS84 KEWX 121738 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1238 PM CDT Sat Aug 12 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels, breezy winds, and low afternoon humidity continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. Based on these observed conditions and impacts, a Red Flag Warning remains in effect for the majority of South- Central Texas between noon and 11 PM today, as well as noon and 11 PM Sunday. TXZ171>173-183>194-202>209-217>221-223-228-130145- /O.CON.KEWX.FW.W.0020.000000T0000Z-230813T0400Z/ /O.CON.KEWX.FW.W.0021.230813T1700Z-230814T0400Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Gonzales-Dimmit- 1238 PM CDT Sat Aug 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH- CENTRAL TEXAS... ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 11 PM CDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH-CENTRAL TEXAS... * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
752 WWUS84 KEWX 121811 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 111 PM CDT Sat Aug 12 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels, breezy winds, and low afternoon humidity continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. Based on these observed conditions and impacts, a Red Flag Warning remains in effect for the majority of South- Central Texas between noon and 11 PM today, as well as noon and 11 PM Sunday. TXZ171>173-183>194-202>209-217>221-223-228-130600- /O.CON.KEWX.FW.W.0020.000000T0000Z-230813T0400Z/ /O.CON.KEWX.FW.W.0021.230813T1700Z-230814T0400Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Gonzales-Dimmit- 111 PM CDT Sat Aug 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH- CENTRAL TEXAS... ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 11 PM CDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH-CENTRAL TEXAS... * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
699 WWUS84 KEWX 130352 RFWEWX URGENT - FIRE WEATHER MESSAGE National Weather Service Austin/San Antonio TX 1052 PM CDT Sat Aug 12 2023 ...Increased Fire Danger Continues Across South Central Texas... .A combination of critically to extremely dry fuels, breezy winds, and low afternoon humidity continue to support wildfires with high resistance to control, per guidance from the Texas A&M Forest Service. Based on these observed conditions and impacts, a Red Flag Warning remains in effect for the majority of South- Central Texas between noon and 11 PM Sunday. TXZ171>173-183>194-202>209-217>221-223-228-131200- /O.EXP.KEWX.FW.W.0020.000000T0000Z-230813T0400Z/ /O.CON.KEWX.FW.W.0021.230813T1700Z-230814T0400Z/ Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Gonzales-Dimmit- 1052 PM CDT Sat Aug 12 2023 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 11 PM CDT SUNDAY FOR WIND AND LOW RELATIVE HUMIDITY FOR MUCH OF SOUTH- CENTRAL TEXAS... * WINDS...South 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 22 percent. * IMPACTS...Any fires that develop can spread rapidly and exhibit high resistance to control. Any outdoor activity that could produce flames or sparks is discouraged. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Aug 11, 12:38 PM CDT, 36 minutes earlier.
Area forecast discussion, Aug 11, 12:38 PM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
1238 PM CDT Fri Aug 11 2023
...New AVIATION...
.SHORT TERM...
(Today through Saturday)
Issued at 220 AM CDT Fri Aug 11 2023
Hot and dry conditions continue through the short term. The only
relief are the wind speeds, especially in the evenings as the sea
breeze moves inland, however this is at the expense of fire weather
concerns. Early morning stratus across portions of South Central
Texas this morning and again Saturday morning should scatter out
around 9-10am. Then near persistent high temperatures, perhaps a
degree cooler in some spots Saturday. We have expanded the Excessive
Heat Warning for today to include the Rio Grande counties. Yesterday
heat index values reached 114 degrees at both Del Rio and Eagle
Pass, and with similar conditions today this, along with the wet
bulb globe temperature risk in the extreme category, is enough to
warrant the upgrade. Heat headlines are certain for Saturday as well.
&&
.LONG TERM...
(Saturday night through Thursday)
Issued at 220 AM CDT Fri Aug 11 2023
Control+C, Control+V yesterday's discussion. We continue what seems
like our never-ending stretch of record heat over South Central
Texas through the long term forecast period. The only glimmer of hope
may reside in the Subtropical Ridge migrating ever so slightly back
to the north and west early next week, which may result in some
seabreeze shower and storm activity, especially over the Coastal
Plains. The latest NBM actually came in with 20-30% PoPs over much of
the CWA for 18Z Tue-00Z Wed, but with continued hot and dry
conditions and extremely dry soils and fuels, opted to remove PoPs
for all but the Coastal Plains Tuesday afternoon. While flow may be
more northwesterly and deterministic guidance may be feeding the NBM
with higher PoPs, the latest ECMWF and GFS ensembles paint a
completely different picture, with little to no rain in any of their
respective members. Fire Weather concerns will continue as long as
the extreme heat continues, but we should see a slight nudge down in
overall wind speeds Sunday through next week, which should lower the
fire weather concerns just a bit. However, headlines are still
possible given extremely dry fuels and the possibility of wildfires
highly resistant to control.
&&
.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Fri Aug 11 2023
Not many changes were made from the previous forecast in the 18Z
update. Continue to expect the development of a BKN-OVC deck based
near FL015 at the I-35 terminals overnight tonight, lasting through
mid-morning Saturday. Can't entirely rule out FEW-SCT development
near FL015 at DRT following sunrise, though confidence was too low to
insert in this update. South-southeasterly winds will be gusty this
afternoon & evening due to a combination of daytime heating and the
arrival of the sea breeze. Expect gusts to taper shortly after
midnight tonight at the I-35 fields, and by mid-evening at DRT.
&&
.FIRE WEATHER...
Issued at 220 AM CDT Fri Aug 11 2023
Minimum afternoon humidity today will generally be in the 20-30
percent range, with a southerly wind around 10-15 mph and gusts up
to 20-30 mph, especially in the evening. These conditions, in
combination with dry to extremely dry fuels, will lead to continued
critical fire weather conditions across the majority of South-
Central Texas today and tomorrow. A Red Flag Warning remains in
effect from noon through 11 PM today. In the southeastern most
portion of the Coastal Plains, where humidity is slightly higher, a
Fire Danger Statement is in effect today. Residents across all of
South-Central Texas are urged to exercise extra care with any
outdoor activities that could inadvertently ignite wildfires.
&&
.CLIMATE...
Issued at 146 PM CDT Thu Aug 10 2023
Record High Temperatures
8/11 8/12 8/13 8/14 8/15
Austin Camp Mabry 105 106 107 107 107
Austin Bergstrom 105 104 103 104 105
Del Rio 106 107 108 107 108
San Antonio 106 104 106 104 104
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 108 79 107 77 / 0 0 0 0
Austin Bergstrom Intl Airport 105 79 105 78 / 0 0 0 0
New Braunfels Muni Airport 106 79 106 77 / 0 0 0 0
Burnet Muni Airport 105 78 105 77 / 0 0 0 0
Del Rio Intl Airport 108 82 107 81 / 0 0 0 0
Georgetown Muni Airport 106 79 106 78 / 0 0 0 0
Hondo Muni Airport 106 76 105 77 / 0 0 0 0
San Marcos Muni Airport 106 78 106 76 / 0 0 0 0
La Grange - Fayette Regional 104 80 103 77 / 0 0 0 0
San Antonio Intl Airport 105 79 105 79 / 0 0 0 0
Stinson Muni Airport 107 80 106 80 / 0 0 0 0
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 9 PM CDT this evening for Atascosa-
Bastrop-Bexar-Burnet-Caldwell-Comal-De Witt-Dimmit-Fayette-Frio-
Gonzales-Guadalupe-Hays-Karnes-Kinney-Lavaca-Lee-Llano-Maverick-
Medina-Travis-Uvalde-Val Verde-Williamson-Wilson-Zavala.
Heat Advisory until 9 PM CDT this evening for Bandera-Blanco-
Edwards-Gillespie-Kendall-Kerr-Real.
&&
Short-Term...76
Long-Term...MMM
Aviation...QuigleyHazardous weather outlook, Aug 11, 3:28 AM CDT, 9 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Austin/San Antonio TX 328 AM CDT Fri Aug 11 2023 TXZ171>173-183>194-202>209-217>225-228-121000- Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera- Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde- Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala- Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit- 328 AM CDT Fri Aug 11 2023 This Hazardous Weather Outlook is for South-Central Texas.. .DAY ONE...Today And Tonight. A Heat Advisory is in effect from noon to 9PM today for the Hill Country while an Excessive Heat Warning is in effect for the remainder of South Central Texas. There remains a high risk for heat related illnesses for those spending extended time outdoors and not taking proper precautions. An increased fire danger will continue today with a Red Flag Warning in effect for much of the region. Drought cured fuels, hot temperatures, low humidity and breezy winds may combine to produce fires that spread rapidly and exhibit high resistance to control. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Dangerously hot temperatures and heat index values are expected each afternoon into early evening across South Central Texas through the weekend and into early next week. Excessive Heat Warnings or Heat Advisories will be needed for at least portions of South Central Texas. There remains a high risk for heat related illnesses for those spending extended time outdoors and not taking proper precautions. Increased fire danger will continue across South Central Texas through then weekend and into early next week. Additional Red Flag Warnings are expected. Drought cured fuels, hot temperatures, low humidity and occasionally breezy winds in the afternoon and evening may combine to produce fires that spread rapidly and exhibit high resistance to control. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 1:28 PM CDT | Excessive Heat Warning | EWX | Atascosa, Bastrop, Bexar, Burnet, Caldwell, Comal and 14 more | 32 hr |
| Aug 11, 1:28 PM CDT | Heat Advisory | EWX | Bandera, Blanco, Dimmit, Edwards, Gillespie, Kendall and 7 more | 32 hr |
Nearby
Red Flag Warnings in Texas, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.